Wednesday, November 2, 2016

Narcan can save lives

Sometimes the worst thing you could do is nothing. That applies when someone is in cardiac arrest, as well as an opioid overdose. The best thing you should do is call for help.

Naloxone, also known by its brand-name Narcan, is an over-the-counter drug that temporarily reverses the symptoms of an opioid overdose. Naloxone does not work on someone without a heartbeat. For someone in cardiac arrest, call 911 then perform CPR.

Opioids were involved in 28,647 deaths nationwide in 2014, according to the Centers for Disease Control and Prevention. Delaware County recorded 52 heroin-related deaths and Chester County recorded 66 that year. Police officers in both counties carry Narcan.

The more that the opioid epidemic and Narcan saves are reported on, the more awareness can be raised. According to the American Addiction Centers, three commonly prescribed opioid medications are Vicodin, OxyContin and morphine.

Following a car accident, one of my friends had been prescribed OxyContin. Mindful of drug addictions of a strong medication, my friend took half a pill. When I checked on her, she admitted she felt good with the pain gone. She understood why people become addicted.

When one of my EMT friends seemed to have a rough day, I asked him about it. The day prior he and another EMT revived someone from an opioid overdose. He was happy about their success, but bothered by the way the revived patient treated them. Medical officials explained that because Narcan reverses the effects of the drug that people “come off their high.” First-responders try not to take things personally, but similar to any job, it’s hard. My friend felt underappreciated when they had been cursed at by the patient because they did something difficult and rewarding: they saved a life. That’s what first-responders sign up to do, but live with unsuccessful outcomes.

Such reactions when revived are something that the public doesn’t hear about often. A medical speaker shared a lesson to counter this interaction.

During a seminar Leo Scaccia, director of Brandywine Hospital's Medic 93, urged people to talk the patient when administering Narcan to inform them that “you’re safe” and “we’re here to help you.” He explained that similar to waking someone from a deep sleep, the revived patient could become confused or frightened with uniformed personnel standing over them.

Ginger Rae Dunbar practices how to administer Naloxone, also known as Narcan, on a manikin by instead using water for the nasal spray.  The Sadsburyville Fire Company in Chester County hosted an educational seminar on Narcan that Dunbar reported on, and benefited from as a volunteer firefighter. 

Scaccia let attendees practice how to administer Naloxone by filling the nasal spray instead with water and using it on a manikin. Although my fire company does not carry Naxolone, I wanted to practice it. I had researched opioids and Narcan to report on, but I had not learned how to administer it until I attended that seminar as a journalist. I found it interesting that half the dose goes in one nostril and the second half in the other.

Scaccia said people imagine homeless people huddling around a bonfire using drugs together. But, he said when someone takes too much, they call 911, scatter and help comes.

“The tragedy is that a lot of our young people… take too much of this medication unknowingly, and when they take too many they’re doing it alone,” Scaccia said, which delays a call for help.

Scaccia noted that because opioids affect a person’s breathing, and when they take too many, that they “end up dying because they are alone.”

That’s what I hear about as a journalist.

A Pennsylvania State Trooper played an audio recording of a mother who called 911 for her 17-year-old son who overdosed. He died alone in his bedroom. The trooper said to listen to the desperation in his mom’s voice when she was “powerless.”

I meet parents after they lose a child to opiate abuse or to an accidental overdose. They want to save another family from that pain.

Jacki Smiro lost her son, RJ Zwann, during his senior year of high school. She serves as a NOPE (Narcotics Overdose Prevention and Education) speaker to encourage students to call 911 when someone overdoses. She knew her son drank alcohol, but was unaware he took painkillers. He combined the two substances one night. He died at 17.

Smiro shared RJ’s childhood stories and his unfulfilled ambitions to Downingtown high school students. When dismissed, the students left quietly. It felt like a funeral.

No comments:

Post a Comment